LINKEDINCOMMENTMORE

Dear Dr. Roach: I am a 70-year-old active female in good health, with the exception of a heart murmur and mitral valve prolapse with two leaks. My cardiologist has advised me that I will most likely need to have the valve replaced. I have been seeing him every six months for an echocardiogram and a follow-up to see if there are any changes. Would I have to be on blood thinners for the rest of my life if I elect to have this surgery?

— R.Z.

Dear R.Z.: There are two options available to people who are undergoing mitral valve replacement surgery: mechanical and bioprosthetic valves. Each has its strengths and weaknesses.

Mechanical valves tend to last longer. They are recommended for younger patients, but require lifelong anticoagulation. Bioprosthetic valves can be made from animals, cadavers or the patient’s own tissues, and have no need for anticoagulants.

For mitral valve replacement, age 70 is a sort of cutoff. Any younger and mechanical is usually recommended; any older and bioprosthetic would be the choice. At your age especially, your personal preferences matter, and you should talk to the cardiologist — and the surgeon, when referred — about what you want.

Dear Dr. Roach: About two years ago I was hospitalized with amiodarone toxicity. I was in the hospital for 20 days. My forearms and the backs of my hands became discolored to a brown, mottled color, and my skin would bleed at the slightest touch. A dermatologist prescribed hydroquinone cream, but he didn’t expect results. My skin lightened only slightly. Do you have any suggestions?

— M.J.

Dear M.J.: Amiodarone is a very powerful anti-arrhythmia drug that must be used judiciously, as there are several ways it can be toxic. The drug also lasts a very long time — it takes nearly a year to get rid of 90% of the amiodarone in the body. My discussion assumes you are off the amiodarone now.

The timing of the discoloration strongly implicates the amiodarone as the cause of the discoloration. There are at least three ways amiodarone can cause color changes in the skin. One is through deposition of a pigment called lipofuscin. This causes color changes that are usually described as blue-black. This color will fade over time, but it may take well over a year. You are two years out. If it hasn’t gotten better, it may not be due to this issue.

The second is photosensitivity increasing the effect of sun on the skin. Treatment for this is careful avoidance of sun exposure and the use of a powerful, broad-spectrum sunscreen.

The third is called phototoxic reaction. This looks like a bad sunburn or eczema, and it doesn’t sound like what you are describing.

The hydroquinone you were prescribed is a nonspecific bleaching or lightening agent. It, too, has problems when used for too long or in too high a concentration. If it isn’t working, you should stop it. You may have done so already.

Careful avoidance of the sun and consistently using sunblock are my best suggestions. Your skin may continue to lighten.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.detroitnews.com/story/life/advice/2019/12/16/dr-roach-choice-valve-replacement-type-decides-blood-thinner-need/40820639/